Missouri, 2011

Hail and Damaging Wind in Missouri, June 21, 2011

June 21, 2011 · NWS LSX · 4 events in 2 counties and zones

A strong cold front was moving through the region, triggering showers and thunderstorms. There were numerous reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front was moving through the region, triggering showers and thunderstorms. There were numerous reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 21, 12:38 PM CST, 32 minutes earlier.

Area forecast discussion, Jun 21, 12:38 PM CST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
138 PM CDT TUE JUN 21 2011

.DISCUSSION...
/254 AM CDT TUE JUN 21 2011/

MON EVENING CONVECTION OVER ERN KS/WRN MO PRODUCED A VERY STRONG
OUTFLOW BOUNDARY WITH GUSTS OVER 30 KTS AS FAR E AS UIN...SO FAR.
THIS OUTFLOW RAISES SOME UNCERTAINTY IN THE MORNING FCST AND TSRA
DEVELOPMENT. BELIEVE TSRA WILL BE SUPPRESSED THIS MORNING OUTSIDE
OF THE ONGOING CONVECTION ACROSS PORTIONS OF CNTL AND SRN MO.

MDLS PROG A S/W ROUNDING THE BASE OF THE TROF TO INITIATE TSRA
THIS AFTERNOON. HOWEVER...CAN NOT RULE OUT TSRA DEVELOPING EARLIER
AND HAVE KEPT LOW CHANCE POPS FOR THIS MORNING. STORM MODE IS FAR
FROM CLEAR CUT...BUT GIVEN SHEAR VECTOR...BELIEVE MULTICELL
CLUSTERS OR SOME FORM OF A BROKEN LINE IS MOST LIKELY. THIS LINE
SHUD MOVE EWD RATHER QUICKLY. HOWEVER...MDLS SEEM TO HAVE THE
CDFNT STALL OVER CNTL MO WITH ANOTHER S/W ROUNDING THE BASE
FINALLY KICKING IT EWD AROUND MIDNIGHT TONIGHT...EVIDENT WITH
STRONG CAA IN LOWER LEVELS. WITH THE FNT HANGING UP IN CNTL
MO...CAN NOT RULE OUT TSRA/SHRA AFTER MIDNIGHT W OF THE MIS RIVER
WITH SUPPORT FROM BACK-BUILDING ULJ. THIS IDEA IS SUPPORTED BY
SOME EXPLICIT MDL DATA.

PRECIP SHUD MOVE E OF THE CWA BY SUNRISE WED. CYCLONIC FLOW MAY
HELP PRODUCE SHRA ACROSS THE NRN HALF OF THE CWA ON WED AND POSSIBLY
INTO WED NIGHT. GIVEN WHAT ONGOING PRECIP OVER ERN NEB...AM
ANTICIPATING ONLY SHRA.

TEMPS TODAY WILL GREATLY DEPEND UPON TIMING OF TSRA DEVELOPMENT.
GIVEN THE POSSIBILITIES...HAVE GONE WITH A BLEND OF GUIDANCE TODAY
AND TONIGHT.

MDLS AGREE WELL WITH RIDGE BUILDING INTO THE AREA WED INTO THURS.
TRENDED TWD THE COOLER GUIDANCE EXPECTING CLOUD COVER AND NW FLOW.
EXTD RANGE MDLS ALSO AGREE FAIRLY WELL WITH ANOTHER ACTIVE WX
PATTERN BEGINNING ON FRI AND INTO NEXT WEEK WITH ZONAL PATTERN
SETTING UP OVER THE PLAINS. WITH THIS SETUP...EXPECT ANOTHER
SERIES OF MCS/S TRACKING ACROSS THE CWA.

TILLY
&&

.AVIATION...
/138 PM CDT TUE JUN 21 2011/
MORNING ACTIVITY CAPPED ANY ADDITIONAL STORMS FOR AWHILE. HOWEVER...
CAP BEGINNING TO BREAK WITH STORMS FIRING UP OVER SOUTHEASTERN MO.
BEST CHANCES OF STORMS WILL BE AT KSUS/KSTL...SO KEPT TEMPO MENTION
THERE WITH JUST VCNTY MENTION AT KCOU AND KUIN. ACTIVITY TO WIND
DOWN BY EARLY EVENING...THOUGH SOME ISOLATED ACTIVITY NOT OUT OF
QUESTION TIL FRONT MOVES THROUGH. DO NOT EXPECT FRONT TO MOVE
THROUGH TIL BETWEEN 11Z AND 14Z WEDNESDAY. EXPECT VFR CONDITIONS FOR
MOST TAF SITES EXCEPT IN STORMS...THOUGH KUIN COULD SEE MVFR CIGS ON
WEDNESDAY DUE TO WRAP AROUND CLOUDS AND SHOWERS. AS FOR WINDS...TO
BE GUSTY FROM THE SOUTH THIS AFTERNOON...THEN DIMINISH A BIT. THEY
WILL VEER TO THE SOUTHWEST TO WEST WITH FRONTAL PASSAGE AND PICKUP
ONCE AGAIN BY MID MORNING ON WEDNESDAY.

SPECIFICS FOR KSTL...MORNING ACTIVITY CAPPED ANY ADDITIONAL STORMS
FOR AWHILE. HOWEVER...CAP BEGINNING TO BREAK WITH STORMS FIRING UP
OVER SOUTHEASTERN MO. STORMS TO MOVE INTO METRO AREA NO LATER THAN
21Z...IF NOT SOONER. ACTIVITY TO WIND DOWN BY 01Z...THOUGH SOME
ISOLATED ACTIVITY NOT OUT OF QUESTION TIL FRONT MOVES THROUGH. DO
NOT EXPECT FRONT TO MOVE THROUGH TIL 14Z WEDNESDAY. OTHERWISE...
EXPECT VFR CONDITIONS FOR KSTL EXCEPT IN STORMS. AS FOR WINDS...TO
BE GUSTY FROM THE SOUTH THIS AFTERNOON...WITH A TROF MOVING THROUGH
AROUND 01Z THAT WILL CAUSE WINDS TO GO TO 240 FOR A BRIEF
TIME...BEFORE BACKING TO 210 AHEAD OF FRONT. THEY WILL VEER TO THE
WEST SOUTHWEST WITH FRONTAL PASSAGE AND PICKUP ONCE AGAIN BY MID
MORNING ON WEDNESDAY.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 21, 11:44 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1244 PM CDT TUE JUN 21 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1244 PM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. SOME STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

THE ILLINOIS RIVER AT HARDIN IS IN MAJOR FLOOD. PLEASE REFER TO
THE APPROPRIATE FLOOD STATEMENT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS RETURNS FRIDAY NIGHT THROUGH MONDAY.

THE ILLINOIS RIVER AT HARDIN WILL CONTINUE TO BE IN MAJOR FLOOD
THROUGH MID WEEK. PLEASE REFER TO THE APPROPRIATE FLOOD
STATEMENTS FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY THIS AFTERNOON
AND OVERNIGHT.

BYRD

In the hours before

Special weather statement, Jun 21, 12:10 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
110 PM CDT TUE JUN 21 2011

MOZ072-073-084-211900-
CRAWFORD MO-IRON MO-WASHINGTON MO-
110 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...IRON AND
SOUTHEASTERN CRAWFORD COUNTIES UNTIL 200 PM CDT...

AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VIBURNUM...OR 20 MILES EAST OF SALEM...
MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COURTOIS...
  OLD MINES...
  DAVISVILLE...
  SHIRLEY...
  LATTY...

PHILLIPSON
Special weather statement, Jun 21, 12:26 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
126 PM CDT TUE JUN 21 2011

MOZ084-099-211915-
IRON MO-REYNOLDS MO-
126 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR REYNOLDS AND IRON COUNTIES UNTIL
215 PM CDT...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELLINGTON...OR 16 MILES NORTHWEST OF
PIEDMONT...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  IRONTON...
  REYNOLDS...
  ANNAPOLIS...
  OATES...
  GLOVER...
  ARCADIA...
  PILOT KNOB...
  CORRIDON...
  REDFORD...
  CENTERVILLE...
  VULCAN...
  LESTERVILLE...
  SABULA...
  BLACK...
  CHLORIDE...
  HOGAN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PHILLIPSON
Local storm report, Jun 21, 12:34 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
134 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             VIBURNUM                37.72N  91.13W
06/21/2011  E0.25 INCH       IRON               MO   COUNTY OFFICIAL

            PEA SIZE HAIL OBSERVED IN VIBURNUM

&&

CVKING
Special weather statement, Jun 21, 1:00 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT TUE JUN 21 2011

MOZ065-073-211945-
JEFFERSON MO-WASHINGTON MO-
200 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON AND SOUTHERN JEFFERSON
COUNTIES UNTIL 245 PM CDT...

AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF POTOSI...MOVING NORTHEAST AT
50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  POTOSI...
  DE SOTO...
  HILLSBORO...
  CEDAR HILL...
  PEVELY...
  MINERAL POINT...
  OLD MINES...
  RICHWOODS...
  DITTMER...
  LATTY...
  CADET...
  FLETCHER...
  GRUBVILLE...
  VICTORIA...
  OERMANN...
  MORSE MILL...
  HEMATITE...
  MAPAVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PHILLIPSON

The radar

The St Louis radar (KLSX), 87 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
June 21, 1:10 PM CST
Where
Washington County, 3 mi WSW of Potosi
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.930, -90.849

Hail, Washington

When
June 21, 1:12 PM CST
Where
Washington County, 0.69 mi NNW of Springtown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.939, -90.785

Thunderstorm Wind, Jefferson

When
June 21, 1:34 PM CST
Where
Jefferson County, 2.32 mi WNW of Plattin
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.137, -90.462

Hail, Jefferson

When
June 21, 1:40 PM CST
Where
Jefferson County, 0.66 mi SSE of Festus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.221, -90.396

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332756, 332758, 332759, 332760.